Georgia, 2014Hail and Damaging Winds in Georgia, June 5, 2014
June 5, 2014 · NWS CAE · 3 events in 1 county or zone
An isolated severe thunderstorm in southeast Burke county produced quarter size hail and wind damage taking down trees and powerlines from Alexandria and Sardis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm in southeast Burke county produced quarter size hail and wind damage taking down trees and powerlines from Alexandria and Sardis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 5, 1:41 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 5, 1:41 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUN 5 2014
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS THE REGION WITH A COLD
FRONT MOVING THROUGH THE AREA TONIGHT. THE FRONT WILL STALL
ACROSS THE REGION FRIDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY IN THE AFTERNOON AND EVENING THROUGH EARLY
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...VISIBLE SATELLITE SHOWING PLENTY OF CLOUD COVER
WITH DECAYING MCS OVER SOUTHEASTERN TENNESSEE. SHOWERS AND STORMS
BEING INDICATED ALONG A COLD FRONT FROM CENTRAL
MISSOURI...EASTWARD INTO TENNESSEE...AND THEN INTO CENTRAL NORTH
CAROLINA. SOME ENERGY FROM EARLIER MCS ACROSS NORTHERN GA IS
MOVING TOWARDS THE CAROLINA COAST. FOR THE MOST PART EXPECT CWA TO
REMAIN DRY INTO THE EARLY AFTERNOON...THEN SHOULD SEE ISOLATED TO
SCATTERED CONVECTION REDEVELOP ACROSS THE EAST-CENTRAL AND COASTAL
PLAINS AS CURRENT MCV AND UPSTREAM SHORTWAVES INTERACT WITH THE
SEA-BREEZE FRONT. ADDITIONAL RAINFALL COVERAGE MAY OCCUR ACROSS
THE NORTHERN COUNTIES AS THE COLD FRONT CONTINUES TO SLOWLY MOVE
SOUTHWARD THROUGH THE AFTERNOON. PW VALUES DO INCREASE TO 1.6 TO
1.9 INCHES. AIR MASS LIKELY MODERATELY UNSTABLE. MODELS SUGGEST
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT POSSIBLE
HEAVY RAIN. THERE WILL BE SOME SEVERE THREAT EVEN WITH WITH WEAK
DEEP LAYER SHEAR. AFTERNOON TEMPERATURES APPEAR OK IN THE LOWER
90S.
TONIGHT...THE MAIN BACK DOOR COLD FRONT OFF TO THE NORTH WILL BE
MOVING INTO THE AREA OVERNIGHT. ISOLATED TO SCATTERED CONVECTION
EXPECTED AHEAD OF THE FRONT AS LOW LEVEL CONVERGENCE ENHANCED AND
AIR MASS MODERATELY UNSTABLE...ALTHOUGH DEEPER MOISTURE APPEARS TO
SHIFT SOUTH OF THE REGION EARLY. BIGGER ISSUE MAY REVOLVE AROUND
UPSTREAM MCS POTENTIAL ASSOCIATED WITH THE MID-WEST MCS MOVING
THROUGH THE CENTRAL PLAINS AS IT MOVES INTO THE SOUTHEASTERN
STATES. MCV ASSOCIATED WITH THAT SYSTEM MAY BE ABLE TO RIDE DOWN
ALONG THE COLD FRONT...POSSIBLY APPROACHING THE WESTERN CWA
LATER TONIGHT. IF ANOTHER MCS CAN DEVELOP TONIGHT FROM THE
MCV...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS THE
CWA OVERNIGHT. WILL NEED TO MONITOR THAT POTENTIAL OVERNIGHT.
BEST CHANCE FOR RAINFALL WITH THAT SYSTEM WOULD BE ACROSS THE
CSRA AND SOUTHERN MIDLANDS. OVERNIGHT LOWS WILL BE IN THE UPPER 60S
NORTH...TO THE LOWER 70S SOUTH.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE FRONT WILL STALL ACROSS THE SOUTHERN CWA FRIDAY INTO SATURDAY.
THIS FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO
CONTINUE THE CHANCE OF THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH
MIDLANDS/CSRA AND PIEDMONT. THE FLOW ALOFT WILL REMAIN WEAK WITH
PWAT 1.50 TO 2.00 INCHES...SO THERE IS POTENTIAL FOR SLOW MOVING
THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAINFALL.
DAYTIME HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S
WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WEAK UPPER RIDGING ALONG THE EAST COAST STATES WILL SLIDE OFFSHORE
AS AN UPPER TROUGH MOVES INTO THE TN AND OH VALLEYS BY MID- WEEK.
THE FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE AREA INTO SUNDAY.
THIS BOUNDARY WILL COMBINE WITH AFTERNOON HEATING AND INSTABILITY
TO KEEP THE CHANCES OF THUNDERSTORMS IN THE FORECAST. THE FRONT
WILL WASH OUT BY MONDAY...BUT THE POTENTIAL FOR AFTERNOON STORMS
WILL REMAIN THROUGH THURSDAY...GIVEN A MOIST AND UNSTABLE
ATMOSPHERE.
TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND OVERNIGHT LOWS
MAINLY IN THE UPPER 60S TO LOWER 70S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SKIES REMAIN PARTLY CLOUDY TO MOSTLY CLEAR. THE MAIN FRONTAL
BOUNDARY REMAINS NORTH OF THE FORECAST AREA THIS AFTERNOON. THIS
FRONT IS FORECAST TO SLOWLY DROP SOUTHWARD THIS AFTERNOON AND
EVENING...PRODUCING SOME SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. ADDITIONAL RAINFALL MAY OCCUR ACROSS THE EASTERN
MIDLANDS AND CSRA AS AN UPPER SYSTEM MOVES TOWARDS THE COASTAL
PLAINS. WITH ISOLATED TO SCATTERED NATURE OF THE
CONVECTION...CONFIDENCE IS TOO LOW TO INCLUDE SPECIFICS IN TAFS.
CONVECTIVE ACTIVITY WILL DIMINISH DURING THE LATE EVENING/EARLY
OVERNIGHT HOURS WITH CLOUDS LINGERING THROUGH THE NIGHT AS THE
FRONT STALLS OVER THE AGS/DNL AREA. AN AREA OF CONCERN OVERNIGHT
IS RELATED TO AN MCS CURRENTLY ACROSS THE MIDWEST THAT COULD MOVE
TOWARDS AND THROUGH THE REGION LATE TONIGHT. THIS SYSTEM COULD
BRING ADDITIONAL SHOWERS AND STORMS TO THE REGION DURING PORTIONS
OF THE OVERNIGHT AND EARLY MORNING HOURS. THERE IS SOME
INCONSISTENCIES BETWEEN THE MODELS AT THIS TIME...SO CONFIDENCE IT
NOT HIGH WITH THIS SCENARIO YET...BUT IT IS SOMETHING THAT WILL
NEED TO BE MONITORED OVERNIGHT.
CONDITIONS THROUGH THE PERIOD ARE EXPECTED TO REMAIN VFR OUTSIDE
OF CONVECTIVE ACTIVITY WITH MVFR/IFR IN SHOWERS AND THUNDERSTORMS.
EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY DIURNAL THUNDERSTORMS
SATURDAY THROUGH MONDAY WHICH MAY PRODUCE BRIEF MVFR/IFR CONDITIONS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 5, 4:36 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
536 AM EDT THU JUN 5 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
536 AM EDT THU JUN 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY
RAINFALL. LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 5, 2:38 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 10 ENE RIDGEWAY 34.37N 80.80W
06/05/2014 FAIRFIELD SC PUBLIC
PUBLIC REPORTED A PORTABLE CAR PORT WAS
BLOWN 50 FEET. THEY ALSO REPORTED PEA SIZE
HAIL. TSTM WND DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 2:41 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 15 NW CAMDEN 34.43N 80.77W
06/05/2014 KERSHAW SC DEPT OF HIGHWAY
REPORTED A COUPLE OF TREES DOWN ALONG
HIGHWAY 97. TSTM WND DMG DURATION 2 MINUTES
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 2:44 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 7 NW CAMDEN 34.34N 80.70W
06/05/2014 M38 MPH KERSHAW SC OFFICIAL NWS OB
A WIND GUST OF 38 MPH WAS RECORDED AT THE
NWS OBSERVATION SITE AT THE LAKE WATEREE
DAM. TSTM WND GST DURATION 1 MINUTE
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 2:46 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 3 ENE JACKSON 33.34N 81.74W
06/05/2014 M66 MPH AIKEN SC MESONET
SAVANNAH RIVER SITE TOWER (200 FT) MEASURED
A 66 MPH WIND GUST.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 5, 2:59 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT THU JUN 5 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 12 W SNELLING 33.22N 81.66W
06/05/2014 M64 MPH BARNWELL SC MESONET
SAVANNAH RIVER SITE TOWER AT K AREA MEASURED
A 64 MPH WIND GUST. F AREA TOWER A COUPLE
MILES TO THE NORTH MEASURED A 56 MPH WIND
GUST.
&&
NWS COLUMBIA SC
IRIS SYSTEMThunderstorm Wind, Burke
- When
- June 5, 3:33 PM EST to 3:37 PM EST
- Where
- Burke County, 3.55 mi W of Sardis
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 32.990, -81.810
Georgia Power reported powerlines down along Hwy 24 and Tom Bargeron Road near Sardis.
Thunderstorm Wind, Burke
- When
- June 5, 3:36 PM EST to 3:40 PM EST
- Where
- Burke County, 0.58 mi W of Old Sardis
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 32.970, -81.760
Georgia Power reported powerlines down in the town of Sardis.
Hail, Burke
- When
- June 5, 3:37 PM EST to 3:41 PM EST
- Where
- Burke County, 0.9 mi SW of Old Sardis
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 32.960, -81.760
EMA employee reported quarter size hail and a tree down in his yard off of Old Sardis Road on the south side of Sardis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Arkansas, June 5 to 9, 20141 death · 2 injured · $1.6 million · EF1 · 65 events
- Damaging Winds in Arkansas, June 5, 20142 deaths · 3 injured · 70 kt wind · 4 events
- Flooding and Hail in Kansas, June 5, 2014$433,000 · 3.25 in hail · 57 events
- Tornadoes and Flash Flood in South Dakota, June 5, 2014$3.0 million · EF0 · 14 events
- Tornado and Hail in Georgia, June 5, 20141 injured · $164,000 · EF0 · 11 events
- Tornado and Damaging Winds in Alabama, June 5, 20142 injured · $3,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 5 to 6, 2014$92,000 · 2.75 in hail · 21 events
- Flash Flood in Virginia, June 5, 2014$200,000 · 1 event
- Tornado and Hail in Nebraska, June 5, 2014EF1 · 10 events
- Hail and Damaging Winds in Arkansas, June 5 to 6, 20142 injured · $12,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Carolina, June 5, 20141 injured · $4,000 · 1.25 in hail · 22 events
- Flash Flood and Hail in Kansas, June 5, 2014$25,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510376, 510377, 510375.